Idaho, 2003

Heavy Snow in Idaho, December 13 to 14, 2003

December 13 to 14, 2003 · NWS PIH · 5 events in 5 counties and zones

Heavy snow fell in the mountains of eastern Idaho. 33 inches fell at Macks Inn and US Route 20 was closed north of Island Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in the mountains of eastern Idaho. 33 inches fell at Macks Inn and US Route 20 was closed north of Island Park. 13 inches fell at Bear Canyon, 18 inches fell at White elephant, 11 inches fell at Howell canyon, 15 inches fell at Dollarhide and 14 inches fell at Galena Summit with 9 inches at Hilts Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 13, 2:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 13, 2:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
250 PM MST SAT DEC 13 2003

.DISCUSSION...
.SHORT-TERM...
LATEST RADAR LOOP SHOWING AN ENHANCEMENT TO THE PRECIPITATION ACROSS
WESTERN ID. THIS APPEARS TO BE A COMBINATION OF S/WV ENERGY TRACKING
SE ACROSS BAROCLINIC ZONE AND A PUSH OF WARM AIR NORTHWARD AHEAD OF
UPPER JET. AS UPPER TROF MOVES INLAND TONIGHT THIS WARM FRONT AND
ASSOCIATED PRECIPITATION SHOULD LIFT NORTH INTO THE CENTRAL
MOUNTAINS. CALLED AROUND FOR SNOW REPORTS. ACROSS ZONES 22/23
SNOW AMOUNTS RANGED BETWEEN 1-3 INCHES WITH A NEARLY ISOTHERMAL
(32-34 DEG) LAYER BETWEEN 5-7 KFT. AS A RESULT...WITH MAIN
DYNAMICS/PRECIPITATION SHIFTING NORTH TONIGHT AND FREEZING LEVELS
QUITE HIGH IN OUR SOUTHERN ZONES HAVE DECIDED TO CANCEL WINTER STORM
WARNING FOR ZONES 22/23. NORTHERN MTN ZONES SHOULD CONTINUE TO GET
POUNDED WITH SNOW UNTIL FRONTAL PASSAGE LATE SUNDAY. IN FACT...
LATEST SNOWFALL REPORTS INDICATE GALENA LODGE (7300 FT)IN ZONE 31
HAS 4 INCHES WITH HEAVY SNOW FALLING. MACKS INN IN ZN19 (7000 FT)
HAS 8 INCHES WITH HEAVY SNOW. THUS...WINTER STORM WARNINGS
WILL CONTINUE FOR ZONES 18/31/32/19 FOR TONIGHT AND SUNDAY ABOVE
6000 FEET. RATHER POTENT COLD FRONT FCST TO TRACK ACROSS CWA ON
SUNDAY AFTN. SNOW LEVELS SHOULD RAPIDLY FALL TO THE VALLEY FLOOR
WITH THE PASSAGE OF THIS FRONT. NOTICED THE ETA HAS DECIDED TO AGREE
WITH THE GFS ON FRONTAL TIMING WHICH SHOULD BE NEAR SUN-LLJ AROUND
18Z. SNAKE RIVER VALLEY ABOUT 21Z AND EXITING FCST/A AROUND 00Z. A
POSSIBLE SNAKE RIVER CONVERGENT ZONE COULD FORM ON THE BACKSIDE OF
THE COLD FRONT AND BRING (ACCUMULATING) SNOW TO THE SNAKE VALLEY
SUNDAY EVENING. FOR NOW WILL MENTION 1-2 INCHES LATE SUNDAY
AFTN/EVENING SNAKE VALLEY.

LINGERING SNOW SHOWERS ACROSS ZN 19 IN NW FLOW FOR MONDAY OTHERWISE
FCST/A WILL SEE A 5H RIDGE BUILD INTO AREA FOR THE FIRST HALF OF THE
WEEK. THUS DRY AND WARMER WEATHER MON-WED.
WINTHER

.EXTENDED...TUESDAY NIGHT THROUGH SUNDAY...HAVE MADE VERY FEW CHANGES
TO CURRENT GRID PACKAGE. LATEST MRF HAS SLIGHT DIFFERENCE BUT NOT
ENOUGH TO WARRANT SIGNIFICANT CHANGES. RIDGE OVER INTERMTN
WEST/ROCKIES CONTINUES WED WITH ENERGY SLIDING NORTHEAST ACROSS
PANHANDLE. HEIGHTS FALL INTO THU AS PACIFIC S/WV PUSHES INTO THE
STATE BY THU AFTN. LATEST SOLN SLIGHTLY WEAKER WITH SOUTHERN STREAM
ENERGY THU AFTN AND SLOWER BY ABOUT 12 HOURS BRINGING PRECIP INTO
FCST/A...NOW HOLDING OFF UNTIL FRI AFTN. MAJOR CHANGES AT THE SFC
WITH WARMER THICKNESSES AND COLD FRONT LAGGING BEHIND UNTIL
SATURDAY. IN ALL...UNSETTLED PATTERN FORECAST FROM THU INTO THE
WEEKEND WITH BEST CHANCE FOR PRECIP FRI NIGHT INTO SAT. DMH

&&

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNINGS FOR ZONES
18/19/31/32 TONIGHT AND SUNDAY. WINTER STORM WARNING CANCELED FOR
ZONES 22/23.
&&
Hazardous weather outlook, Dec 13, 5:50 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
550 AM MST SAT DEC 13 2003

IDZ017>023-031-032-141250-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
550 AM MST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
WINTER STORM WARNING ABOVE 6000 FEET CONTINUES FOR TODAY AND TONIGHT
FOR THE MOUNTAINS OF EASTERN IDAHO.  SIGNIFICANT SNOWFALL IS
ANTICIPATED...WITH 1 TO 2 FEET POSSIBLE FROM THIS STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL CROSS THE REGION DURING SUNDAY AFTERNOON. STEADY
SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY...SCATTERED
SNOW SHOWERS ARE LIKELY ACROSS THE EASTERN HIGHLANDS DURING SUNDAY
NIGHT.  IN THE VALLEYS...RAIN AND SLEET WILL MIX WITH AND CHANGE
OVER TO SNOW BY LATE SUNDAY AFTERNOON.  BRISK WINDS WILL USHER IN A
MUCH COLDER AIR MASS.  SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE
POSSIBLE AT THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
December 13, 4:00 PM MST to December 14, 12:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Lost River / Pahsimeroi

When
December 13, 4:00 PM MST to December 14, 12:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sawtooth Mountains

When
December 13, 4:00 PM MST to December 14, 12:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, South Central Highlands

When
December 13, 4:00 PM MST to December 14, 12:00 PM MST
Where
South Central Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
December 13, 4:00 PM MST to December 14, 12:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328149, 5328150, 5328151, 5328152, 5328153.